Back to all discussions

Lexapro Caused Aura Migraines to Increase?

I’ve had migraines with auras since I was a teenager, I’m now 59 and they have subsided to 3-5 a year with aura and dull headache after. They’ve been like this for the last 15-20 years or so until my doctor put me on Lexapro for anxiety! After about 2-3 weeks on this med, they came back so often, I was having auras plus dull pain almost every other day. She slowly took me off the 5mg Lexapro which slowed the migraines to once a week, then put me on Buspirone Hcl 5mg and they’re starting to increase again after 2 weeks on the new med. Both meds are supposed to help with migraines but I’m having the opposite effect... anyone else have this happen?

[lead_gen showIfLoggedIn="0" campaign="shortcode" source="site"]

  1. Hi @ KellyLaskie,

    Thank you for reaching out to our community! While we wait for others to share their experiences with you, let me see what information I can give you that may be helpful.

    I take Buspirone for anxiety as well and haven't seen an increase in migraine attack activity, but that certainly doesn't mean it can't happen! I found this article by headache disease expert Dr. Charles; https://www.practicalpainmanagement.com/patient/conditions/headache/6-medications-can-make-migraine-worse. Looks like SSRI's, which Lexapro is, can trigger migraine activity 🙁.

    Try not to despair, there are many other medications that can be taken for anxiety. And I have to tell you my anxiety has skyrocketed lately, so you're definitely not alone!
    Let me know what you think,
    Nancy Harris Bonk, Patient Advocate/Moderator

    or create an account to reply.